Hail, Sheboygan
- When
- April 18, 6:36 AM CST
- Where
- Sheboygan County, Plymouth
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.750, -87.983
A warm front lifting north through southern Wisconsin triggered elevated convection. A couple of the storms became severe.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A warm front lifting north through southern Wisconsin triggered elevated convection. A couple of the storms became severe. The hail damaged garden vegetables at Lakeland College in Sheboygan. Lightning started a fire which damaged the roof of a home in Waupun.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 18, 2:00 AM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 AM CDT THU APR 18 2002 FORECAST FOCUS IS ON CURRENT ROUND OF THUNDERSTORMS...THEN ON RE- DVLPT LATER TDA AHD OF APCHG CDFNT. STG TSTMS CONT SPRDG RPDLY NEWD ACRS MAINLY WRN AND NRN WI. SOME OF THESE CURRENTLY GRAZING NRN PTN CWA. WL MONITOR TRENDS UP TO ISSUANCE TIME AND WORD ZNS ACCORDINGLY. MOST OF CWA EVENTUALLY GETS INTO WM SECTOR TDA AFTER WMFNT LIFTS UP INTO CNTRL WI. ALL PROGS THEN FOCUS ON NEXT ROUND OF CONVECTION AHD OF APCHG CDFNT. SO WILL BRING POPS IN AGN THIS AFTN INTO THE NIGHTTIME HOURS. CWA STILL IN OUTLOOK AREA FM SPC SO WILL KEEP MENTION OF SEVERE. WILL ALSO KEEP MENTION OF RECORD OR NEAR RECORD HIGH TEMPERATURES FOR TODAY...THOUGH IT WILL TAKE SOME RAPID CLEARING OF EXPECTED CLOUD DEBRIS FIELD FROM MORNING CONVECTION TO REACH THESE NUMBERS. VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A CHG AFTER RECENT RECORD HEAT. .MKX...NONE. NJ
WIZ046-047-051-052-056>060-062>072-181430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 522 AM CDT THU APR 18 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WINDS. DISCUSSION...EARLY MORNING THUNDERSTORMS AHEAD OF AN APPROACHING WARM FRONT WILL CONTINUE TO LIFT NORTH OUT OF SOUTHERN WISCONSIN. THESE STORMS ARE EXPECTED TO REMAIN JUST BELOW SEVERE LEVELS...AS THEY TRAVERSE AREAS WELL NORTH OF MILWAUKEE AND MADISON...BUT MAY PRODUCE SOME SMALL HAIL...HEAVY RAINS AND DEADLY LIGHTNING. THE WARM FRONT WILL PUSH NORTH OF THE AREA LATER THIS MORNING. WARM...MOIST AND UNSTABLE AIR WILL FOLLOW AS SOUTH WINDS PICK UP AND BECOME GUSTY. THE CATALYST FOR SEVERE THUNDERSTORM DEVELOPMENT WILL THEN BE AN APPROACHING COLD FRONT. THE STORMS ARE EXPECTED TO ERUPT THIS AFTERNOON IN WESTERN WISCONSIN AND IOWA AND THEN SPREAD EASTWARD ACROSS SOUTHERN WISCONSIN. A FEW OF THESE STORMS COULD BE SEVERE. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL PROBABLY BE NEEDED THIS AFTERNOON AND EARLY EVENING IN SOUTH CENTRAL WISCONSIN AND THEN MORE LIKELY THIS EVENING IN THE SOUTHEAST. OUTLOOK FOR FRIDAY...SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN.
The Green Bay radar (KGRB), 84 km away, was scanning. The volume nearest the first event began at 12:36 UTC.
2 hail, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289740, 5289742, 5289741.